Hi to all! I'm an RN-CEN TNCC(Emergency Medicine/Trauma) and this is my take on antihistamine use during diving. First, you need to establish WHY a person needs an antihistamine. Is it because of a cold, or because of allergies? If it is because of a cold, do not take it! Do not dive, as the potential for infection, be it viral or bacterial can increase the effects of the antihistamine in your system. You have a compromised immune system, and more is going on in your body than you realize. (or are willing to admit)
If you are taking it because of allergies, only take the RECOMENDED DOSE! DO NOT DOUBLE LOAD! MORE IS NOT BETTER! IT WILL NOT LAST LONGER! The most seriouse ADVERSE REACTION (not to be confused with side effects) is a condition called SVT Supra Ventricular Tachycardia. Antihistamines affect the area of the central nervous system that directly control heart rate. The heart can suddenly go bonkers, and reach rates in excess of 250 beats per min. This is a serious condition, I have seen it many times before.The panic that a person feels in the ER is overwhelming enough, imagine if you were at 40 feet, and you felt like your heart was going to explode.(might make you feel like bolting away from your group) That is the feeling you would experience. I have severe allergies scince I moved to Houston. (thank the chemical plants for that)The best way to approach dealing with your allergies is on a daily basis, with medications prescribed by your doctor. There are many good ones out there, but if your allergies are respiratory related, and most are, the newer streriod type nose sprays are the best. You must use these for a few weeks before you will feel the effects fully. If you are still having trouble diving because of your allergies, as I sometimes do, take an extended release antihistamine the night before your dive, and the morning of, but DO NOT take more than the recommended amount at one time. You ARE asking for trouble. Please note, not many dive boats carry an automatic defibrilator when they go out.
Ultimatly, you must know yourself, and your reaction to these medicines. If you take an antihistamine in your daily routine, and KNOW that they make you feel hyper or nervous, odds are you run a higher risk of having problems using them while diving. Additionally, watch out for 'cold and sinus remedies' that have multiple medications in them. For instance, don't take an antihistamine AND something like Tylenol Cold and Sinus. You are double dosing the antihistamine. I have had to scratch dives because I just knew that my allergies were too bad that day. It's not soo bad, I just snorkle over the group and watch them. I can always dive another day, But I'll be darned if I want someone pulling me out of the water and hitting me with 30-80 joules of electro-shock in order the slow my heart. I will never forget the first person I cardioverted, she begged me in tears not to do that again. Unfortunatly, I did, three more times before she went to ICU, in third degree heart block.
Okay, I end my rare but lengthy lecture!~DIVE SAFE~